Evergreen Healthfoods

By Evergreen Healthfoods

Ailments & Conditions, Expert Advice, Health Advice, Heart Health, View All Health Advice

Is Co-Enzyme Q10 Beneficial in those taking Statins?

Consideration of the medication a person is already taking, or any underlying health problems they may have is always important prior to commencing any dietary or herbal supplement. As with all drug combinations there can be unexpected or unintended interactions so it is always vital to inform a health professional of all the products you are taking in combination with each other or with prescription medication.Man having chest pain - heart attack

However not all interactions between medication or indeed supplements and medication are negative and in many cases a supportive or enhancing role can be found. The first in this series of articles looks at Statins.

Is co-enzyme Q10 beneficial in those taking Statins?

The nature of certain medical conditions, or of the medication used to treat them, can be to deplete the body’s stores of nutrients or messenger chemicals.

Statins (HMG co-A reductase inhibitors or cholesterol lowering medication to the rest of us) are one of the most widely taken drugs in the world. Research has proven that they can save lives and are used by millions world-wide in the fight to prevent cardiovascular disease events such as heart attack and stroke, particularly in patients with a history of these conditions or with diabetes.

One of the most common side effects of statins can be muscle ache, cramps or fatigue (myopathy). Although these symptoms may be harmless they can still be debilitating for some. Myopathy has been shown in studies to be a contributing factor for many people to not be compliant with taking their medication regularly or to discontinue it altogether.

Understanding the method of action of the drug has led to investigation into the association between statins and reduced co-enzyme Q10 levels. Some studies have shown this to be the case and it is one thRed heart vector illustrationeory that this may be the root cause of myopathy symptoms.

Analysis of all the validated research undertaken to date suggests that supplementation with co-enzyme Q10 is likely to be useful in the reduction in symptoms of myopathy in some patients who are taking statins. As a result it may reduce the number of patients who discontinue their medication due to this troublesome side effect. Improved compliance can ultimately save lives of patients who are recommended to take a statin because they have been deemed to be at risk of a cardiovascular event. This includes those who have diabetes or have had a previous heart attack or cardiac stent – even if their cholesterol levels are normal.

If you are having side effects from a medication or are considering using a supplement you are advised to talk to your GP or health professional for assistance prior to making a change.